Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Apr 14, 2018, 9:22 PM CDT for Dallas County, Perry County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2018, 9:22 PM CDT (02:22 UTC)
- Expired
- Apr 15, 2018, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 10:30 PM CDT | FLASH FLOOD | 4 Sw Summerfield, AL | WATER COVERING ALABAMA HIGHWAY 219. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WGUS54 KBMX 150222
FFWBMX
ALC047-105-150815-
/O.NEW.KBMX.FF.W.0002.180415T0222Z-180415T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
922 PM CDT SAT APR 14 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Perry County in central Alabama...
Dallas County in south central Alabama...
* Until 315 AM CDT
* At 920 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Storm totals of two to five
inches are expected with local amounts greater than six inches.
Flash flooding is expected to begin shortly if it is not already
occurring.
* Some locations that will experience flooding include...
Selma, Valley Grande, Selmont-West Selmont, Orrville, Bogue Chitto,
Vaiden, Tyler, Central Mills, Old Cahaba Park, Dannelly Reservoir,
Dallas County Horse Arena, Belknap, Paul M Grist State Park, Dallas
Lake, Memorial Stadium, Marion Junction, Burnsville, Potter
Station, Radford and Carlowville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3208 8719 3209 8721 3220 8732 3227 8744
3226 8747 3231 8747 3231 8750 3250 8742
3255 8732 3284 8707 3284 8702 3266 8702
3266 8692 3254 8691 3235 8684 3205 8699
3205 8718
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 7:43 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 14, 7:43 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 743 PM CDT Sat Apr 14 2018 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... There remains a slight risk of severe weather across parts of Central Alabama, generally east of a line from Selma to Clanton to Anniston. The threats include a small chance of a tornado and damaging winds. SBCAPE values have dropped to around 500, but are up to 1500 just south of Dallas County. Helicity and Bulk Shear values remain high. There is a chance that once this thunderstorms line south of the area gets moving again, some of the additional thunderstorms may get into our southeast and east areas. A Tornado Watch is in effect for Dallas and Lowndes County this evening. High precipitable water values, strong low level winds and therefore moisture transport, and good convergence will keep showers and thunderstorms going across much of Central Alabama this evening. The threat of Flash Flooding continues, especially in the higher rain rate areas. Rainfall totals of 3-4 inches are expected with higher isolated totals. Overall changes include keeping the severe threat mentioned east and southeast, and expanding the time frame back to 2-3am far southeast. 75 Previous short-term discussion:Today through Sunday. Confidence continues to increase in the threat for severe storms this afternoon into tonight. Models have been trending slightly slower and more toward a neutral and eventually negative tilt with the upper-level trough as it moves toward the Mississippi River Valley. These small changes should result in lower surface pressures along the cold front with stronger backing of surface winds as a QLCS approaches from the west. The slower timing should also allow SBCAPE values to increase into the range of 1500-2500 J/kg across the western half of Alabama before storms arrive. A QLCS with a sizable damaging wind and tornado threat appears likely particularly west of a line from Gadsden to Montgomery. A couple of strong tornadoes (EF2-EF3) cannot be ruled out along and northwest of a line from Demopolis to Birmingham, where forecast hodographs indicate 0-1km shear of 30-40kt with clockwise curvature. This potential may be associated with a couple of isolated supercells ahead of or embedded within the QLCS. The threat should gradually diminish across our eastern areas as the convective line loses forward momentum and moves into weaker instability during the evening and overnight hours. The severe threat will probably end around 2 AM in our southeastern counties. The passage of a cold front will bring cooler conditions for Sunday. Rainfall should exit into Georgia during the morning hours, leading to a somewhat breezy and cool afternoon. 87/Grantham .LONG TERM... Sunday Night through Saturday Drying conditions will be in place Sunday night as cold air advection again returns to the area. Temperatures will be in the 30s and low 40s again with the coldest temperatures in the north. Lows on Tuesday morning will be chilly as well with 30s and 40s possible. Will need to watch the trends for frost potential each morning, but right now Tuesday morning looks to be the better chance with lighter winds. An extended period of dry and tranquil weather is expected through the upcoming workweek. The only slight chance of rain may come Wednesday afternoon and evening as a moisture-starved front moves through. Models are indicating a little bit more moisture now, so will stick with 20 to 30 PoPs. Our next weather system should arrive the following weekend. Models are not as impressive with this system, but it will be one to watch as we get closer to the time frame. 16 && .AVIATION... 00Z TAF Discussion. Large area of showers and thunderstorms cover Central Alabama. Terminal forecast have mention of showers, some heavy at times, through the overnight hours. Thunder was mentioned at ANB/ASN/MGM/TOI. Ceilings will be chaotic, starting off with a mix of VFR/MVFR and lowering as a cold front approaches. Have IFR mentioned at the northern sites by daybreak, with MVFR south. Winds will also be veering with time starting off variable to southerly, then west to northwest by daybreak. Some improvement in the ceilings north back to MVFR is anticipated during the late morning hours behind the front. 75 && .FIRE WEATHER... Showers and storms will slide through the area today, tonight, and Sunday morning. Strong to severe storms are possible during the afternoon and evening as the system progresses from west to east. Drier Monday and Tuesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 59 37 60 36 / 100 50 10 0 0 Anniston 56 61 37 60 37 / 100 60 10 0 0 Birmingham 53 60 40 62 41 / 100 30 0 0 0 Tuscaloosa 50 61 39 64 40 / 100 10 0 0 0 Calera 52 61 39 62 41 / 100 30 0 0 0 Auburn 60 62 40 61 41 / 100 90 0 0 0 Montgomery 55 64 40 65 41 / 100 50 0 0 0 Troy 57 64 41 65 41 / 100 70 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 1 AM CDT Sunday for the following counties: Autauga...Bibb...Blount...Calhoun...Chilton...Coosa... Dallas...Etowah...Fayette...Greene...Hale...Jefferson...Lamar... Lowndes...Marengo...Marion...Perry...Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Apr 14, 7:27 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 727 PM CDT Sat Apr 14 2018 ALZ011>015-017>050-160330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 727 PM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Damaging winds and tornadoes will remain a threat tonight. The threat area is generally along and east of a line from Gadsden to Childersburg to Selma. To the west of this line, the severe threat has ended. The threat will diminish from west to east and should exit the eastern counties by 3 AM. Rainfall amounts of 3 to 4 inches could lead to isolated flash flooding into tonight. The best chance of flash flooding will generally be west of a line from Gadsden to Montgomery. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Due to heavy rainfall, minor river flooding is expected Sunday through Wednesday in the Tombigbee and Sucarnoochee River basins. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will continue to be necessary through around 3 AM.
In the hours before
Special weather statement, Apr 14, 6:36 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
636 PM CDT SAT APR 14 2018
ALZ021-027-028-150000-
Clay AL-Talladega AL-Cleburne AL-
636 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLADEGA...
SOUTHWESTERN CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 700 PM
CDT...
At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waldo to near Ashland. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oxford, Munford, Anniston Regional Airport, Grant Town, Delta, Mount
Cheaha, Camp Mac, Ironaton, Jenifer, Lake Chinnabee and Gunthertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3328 8595 3345 8605 3359 8591 3359 8580
3356 8579 3356 8574 3348 8564 3343 8564
TIME...MOT...LOC 2336Z 219DEG 32KT 3345 8601 3331 8592
89^GSatterwhiteLocal storm report, Apr 14, 6:40 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 1 WSW FOWLER'S CROSSROA 33.79N 87.68W
04/14/2018 FAYETTE AL BROADCAST MEDIA
TREE DOWN ON HOUSE AND TRUCK.
&&Local storm report, Apr 14, 7:02 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 SW NOCCALULA FALLS 34.03N 86.05W
04/14/2018 ETOWAH AL EMERGENCY MNGR
TREE ON HOUSE.
&&Special weather statement, Apr 14, 7:40 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
740 PM CDT SAT APR 14 2018
ALZ019>021-150100-
Calhoun AL-Cleburne AL-Cherokee AL-
740 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...
NORTHEASTERN CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 800 PM
CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Pleasant Gap, Mars Hills, Liberty Hill, Oak Level, Borden
Springs and Spring Garden.
LAT...LON 3376 8550 3392 8567 3408 8544 3406 8542
3383 8537
TIME...MOT...LOC 0040Z 222DEG 48KT 3387 8551
89^GSatterwhiteSpecial weather statement, Apr 14, 8:50 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
850 PM CDT SAT APR 14 2018
ALZ040-150215-
Dallas AL-
850 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 915
PM CDT...
At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving northeast at
55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Bogue Chitto, Old Cahaba Park,
Memorial Stadium, Dannelly Reservoir, Dallas County Horse Arena,
Potter Station, Skyharbor Airport, Whites Bluff, Safford, Hazen,
Craig Field Aiport, Selma Drag Strip, Edmund Pettus Bridge,
Crumptonia and Selma University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3214 8725 3215 8728 3217 8729 3216 8730
3218 8732 3220 8732 3220 8736 3222 8738
3222 8739 3224 8739 3224 8740 3225 8742
3249 8718 3249 8713 3236 8695 3212 8726
TIME...MOT...LOC 0150Z 222DEG 49KT 3222 8730
89^GSatterwhiteSpecial weather statement, Apr 14, 9:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
913 PM CDT SAT APR 14 2018
ALZ033-040-150300-
Dallas AL-Perry AL-
913 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY AND
NORTHEASTERN DALLAS COUNTIES UNTIL 1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
Old Cahaba Park, or near Selmont-West Selmont, moving northeast at 45
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Gardner Island, Paul M
Grist State Park, Old Cahaba Park, Memorial Stadium, Burnsville,
Dallas County Horse Arena, Potter Station, Skyharbor Airport,
Summerfield, Craig Field Aiport, Valley Creek Junction,
Plantersville, Selma Drag Strip, Edmund Pettus Bridge, Selma
University and Barrett Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3240 8727 3268 8704 3268 8702 3266 8702
3266 8692 3257 8690 3254 8691 3249 8688
3248 8689 3246 8686 3244 8687 3244 8685
3243 8684 3225 8705
TIME...MOT...LOC 0213Z 222DEG 39KT 3235 8711
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:40 PM CDT | Special Weather Statement | BMX | Cherokee | 20 min |
| Apr 14, 7:49 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Apr 14, 7:51 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Apr 14, 8:18 PM CDT | Areal Flood Advisory | BMX | Chilton | 6 hr |
| Apr 14, 8:50 PM CDT | Special Weather Statement | BMX | Dallas | 25 min |
| Apr 14, 9:13 PM CDT | Special Weather Statement | BMX | Dallas | 47 min |
| Apr 14, 11:18 PM CDT | Areal Flood Advisory | BMX | Shelby | 6 hr |
| Apr 15, 3:36 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more | 18 hr |
| Apr 15, 8:41 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 48 hr |
| Apr 15, 8:44 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 4 days |
| Apr 15, 8:52 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 12 hr |
| Apr 15, 8:52 AM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 36 hr |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.